Note: Mumsnet has not checked the knowledge, experience or professional qualifications of anyone posting on Mumsnet Talk, so this is not necessarily the best place to seek help if you're feeling seriously distressed or suicidal. Mumsnet cannot be held responsible for any advice given on the site. If you need help urgently, please see our mental health web guide which can point you to expert advice and support.

Sertraline - how long do initial side effects take to pass?

(19 Posts)
SweetieTime Wed 29-Jan-14 08:55:48

I was prescribed Sertraline yesterday for anxiety post birth (6 week old twins). I took my first dose yesterday afternoon. My anxiety seems worse today and I was very restless in the night. I did expect side effects going on to this medication. I am only taking 25mg for the first week to increased to 50mg. How long do the side effects take to pass?

I have diazapam to take if needed to overcome the short term but only have a limited number of these. I really want to stick with this as need to get over the anxiety and enjoy being a new Mum.

WasWats Wed 29-Jan-14 09:04:22

First off congrats on the baby and good for you taking the meds. The meds will increase anxiety to start with. Take one day at a time. I am going to be honest with you, it is not an easy ride. These things are not 'happy pills' they take time. But my God they do work. For me it took about 6 weeks. I was not at a heightened state of anxiety for all that time I hasten at add.

I found the physical side effects quite strong too. I lost a hell of a lot of weight at the start, half a stone in 3 weeks. I wasn't sick in my stomach but I just had zero appetite. I had a lot of breast tenderness too. In fact, I would liken my mood to strong PMT, I was worried and distracted.

I was going to come off them after two weeks. My GP begged me to do 6 weeks. I pushed on, it was not easy but then all of a sudden a light went on. I was feeling normal.

I am now half a stone heavier, but about 200 stone lighter in my mood.

I am happy to help you with this if I can, just reach out. I totally understand. I am only 14 weeks on them now so it is very fresh for me.

WasWats Wed 29-Jan-14 09:05:08

Oh and the restlessness at night goes, I found I was dropping one side effect a week, weird!!! I now sleep great, have very vivid but not frightening dreams.

absentmindeddooooodles Wed 29-Jan-14 09:07:39

Ive been taking it for 12 days now. Felt dizzy and sick atfirst. ( 50mg) thats not half as bad now. For the last couple of days anxiety has been a bit crap...same as today b7t they say after 2 to 3 weeks you settle Ito it.

Been waking up in the night and not being abpe to get back to sleep for bloody ages. Am knackered!

Not much help unfortunatley but thought id just let you know that physical side effects havnt gone on for too long for me.

Hope it all works out for you. And congratulations!! smile

absentmindeddooooodles Wed 29-Jan-14 09:11:37

Was...that post was really helpful smile ove had exactly the same symptoms. Breast tenderness to the point of not being able to wear a bra. Lost half a stone and a full dress size. No appetite at all.

Really glad to hear that the disturbance in sleep can stop. My toddler still does not sleep through so me waking up too at differwnt times is not great!

What dose are you taking?

WasWats Wed 29-Jan-14 09:21:07

I am on Lexapro absent but when I was talking to the GP about switching she said that it was too similar to sert so the side effects would be almost the same. The effects depend on the chemical make up of the individuals brain, so some people go on it and sail through it, not a bother. I was 100 % the opposite.

I used to waken at about 4 am, fully awake, grrrrrrr. But that stopped after about two weeks on the higher dose. I would be on the equivalent of what you are on now.

I went onto the double dose after a week and counted it from that. With each increase I got slighter more anxious but it does settle down.

Watch out for changes to your periods too. My first one was when I was a couple of weeks in and I got it 9 days early and it was mega heavy. Another reason I wanted off!!! But then next one was back to normal.

I would say to you both not to be putting yourself and the meds under too much pressure. These things take time to work, and you have to allow that. I was obsessed with it at the start. On waking I would fret about losing more weight, fret about not wanting to eat, fret about he breast pain. FRET FRET FRET.

It works.

Write down your symptoms every day, and see if they ar getting easier. I am here for you!

TrueWorrier Wed 29-Jan-14 09:44:10

I was prescribed sertraline for anxiety recently. I took them for 26 days. The first 5 days were Hell on Earth, massively increased anxiety, diarrhea, couldn't eat, early waking, dry mouth, bruxism.

My symptoms started to improve a bit, and for a few days I felt better. But going into week 4 I really slipped back again. The diarrhea was back, my anxiety was worse, and I was waking at 4.30am feeling dreadful sad

I stuck with this Hell for another 6 days, but went to see my GP yesterday in desperation. He agreed that sertraline wasn't agreeing with me, and that is was probably making me worse, not better (he said it can cause worse anxiety in some people).

He advised me to stop taking it immediately, and instead increased my dosage on beta blockers which I've found very effective in helping with the feelings of anxiety.

I feel very relieved to have stopped taking it. But I understand it works very well for many people. One thing I have learned during a lot of research this month, is that ADs affect people very differently.

Interestingly, same as you, I took sertraline 10 years ago for my PND, which mainly manifested as anxiety. I recall it didn't particulary agree with me back then, and although it enabled me to function as a Mum (my PND had been very bad, I couldn't function at all, hardly), I was battling low level anxiety the whole time I took sertraline. It also switched off my emotions, so although I stopped crying, I couldn't smile either. I feel I lost 18 months of my life.

I was swapped to amiltriptyline which was much better for me, much more calming and I remember smiling much more smile

If the beta blockers don't help enough, my GP has agreed to put me back on amiltriptyline smile

absentmindeddooooodles Wed 29-Jan-14 09:48:20

Thanks so much. Really comforting!

Will dedinatley stick with it. So fed up of constantly being on edge and worrying about bloody everything.

Very restless today. Need to constantly move for some reason. So wrapping ds up and going out in the pouringrain to play in the mud. smile

I cant imagine how it would feel to not have the crippling anxiety ( usually linked to severe emetophobia) is it just like waking up in a good mood? I cant remember the last time I had a carefree happy day. Im so excited at the prospect that this may be possible!

SweetieTime Wed 29-Jan-14 10:05:58

Thanks for all these posts. I am not sure I can continue on it as I feel so terrible today. I have the twins to think about. This is actually worse than how I was before. I am not sure if to try to speak to the GP or just not take any more. God I feel terrible.

absentmindeddooooodles Wed 29-Jan-14 10:09:14

Try and go with it. The first few days for me were awful but I really did pick up after that. Its worth a try.

If after a few weeks etc you are still not adapting well tuen go and see your gp.

I was told that it can make you worse for a little while, but the positives vastly outweigh the negatives once your body is used to it.

Do you have anyone whi can help you out for a day or two?

SweetieTime Wed 29-Jan-14 11:07:37

my mum is here today so I have support. I am not sure if to take another tablet today and feel this bad again tomorrow. I have taken a diazapan now but still feel jittery.

TrueWorrier Wed 29-Jan-14 12:51:41

How are you feeling now sweetie ?

absentmindeddooooodles Wed 29-Jan-14 13:16:54

Hope you are ok. Can you get away to sleep for a while?

SweetieTime Wed 29-Jan-14 16:34:08

I have decided not to take any more. I felt so bad earlier. I was having really negative thoughts. I just cannot be so out of it. my original anxiety is not so bad. I will find other ways of managing it.

TrueWorrier Wed 29-Jan-14 16:44:14

sweetie sorry to hear you're struggling, I really sympathise.

I can very much recommend amiltriptyline for anxiety/PND. I took it, and it was marvellous.

I have just started amiltriptyline again today. Fingers crossed. I never want to even think about sertraline again, and I was tempted to burn the packet. I feel I have really poisoned myself with them sad

WasWats Wed 29-Jan-14 16:53:15

Please go back to your GP to talk about this. You shouldn't come off it all at once even after a week.

teawomen Thu 30-Jan-14 22:35:48

Hi. I started on 50mg and would say side effects weren't to bad lasted about two weeks for me. They have truly saved me from a sinking pit. It is a tough ride but they r worth it. Two weeks is a long time to feel like crap so take one day at a time x

teawomen Thu 30-Jan-14 22:37:48

Ps I was originally givin fluoxetine which was not suited to me made me severely anxious and depressed (never been depressed). Why I m trying to say is why works for one May not work for someone else. Good luck

Slothlorien Thu 30-Jan-14 22:57:12

I felt absolutely terrible in every way for a fortnight. Nearly gave up. But so very glad I didn't. Just woke up one day feeling a bit more 'myself' and it got stronger every day. Hope u feel better very soon.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now